A recently published report describes the case of a 62-year-old female patient with underlying cirrhosis who experienced coagulopathy secondary to bismuth subsalicylate (BSS) poisoning.

The patient, who had a history significant for hepatitis C cirrhosis, osteoporosis, hypothyroidism, and hypertension, presented to the emergency department stating she had been experiencing confusion as well as watery non-bloody diarrhea over the past week. She stated that she began taking “up to half a bottle per day” of Pepto-Bismol during the 5 days before her admission but was unable to control her diarrhea symptoms.

The patient could not recall the size of the bottle or the strength of the dose, however, it was calculated that she ingested at least the maximum daily dose each day over the 5-day period.  Her medications included furosemide, spironolactone, propranolol, ergocalciferol, alendronate, zolpidem, levothyroxine, and rifaximin.

Initial laboratory findings were reported as a prothrombin time (PT) of 61.2 s, a partial thromboplastin time (PTT) of 46.2 s, an International Normalized Ratio (INR) of 7.2, factor V activity of 54%, and a salicylate level of 50mg/dL. The study authors noted that the patient’s elevated PT suggested vitamin K-dependent coagulation factor inhibition. “Patients with underlying liver disease and impaired metabolism of vitamin K, such as the present case, may be predisposed to coagulopathy from salicylates,” they added.


Continue Reading

The patient was transferred to the ICU and admitted for presumed chronic salicylate poisoning. Over the next 48 hours, she received intravenous sodium bicarbonate, N-acetylcysteine infusions, fresh frozen plasma (1 unit), and 2 intravenous doses of 10mg vitamin K. Additionally, the patient also underwent 2 sessions of hemodialysis for salicylate removal, which decreased her salicylate level to <10mg/dL. By day 2 of her admission, the patient’s INR returned to baseline (1.9) and her diarrhea had resolved. She was discharged 11 days after her initial presentation.

Related Articles

“Coagulopathy associated with salicylate poisoning has been long recognized although not in the setting of bismuth subsalicylate overuse,” the study authors concluded. They added, “Given the widespread use of BSS products, it is important for coagulopathy to be considered as a possible manifestation of toxicity especially in patients with underlying liver disease and preexisting prothrombinopenia.”

For more information visit springer.com.